Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Pittsburgh, PA

February 20, 2002Butler County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Feb 20, 2002, 6:15 PM EST for Butler County, Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2002, 6:15 PM EST (23:15 UTC)
Expired
Feb 20, 2002, 7:00 PM EST
In force
45 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Butler County, PA

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
446 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 202315
SVRPBZ
PAC019-210000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
615 PM EST WED FEB 20 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN PENNSYLVANIA

* UNTIL 700 PM EST

* AT 615 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM FROM 12 MILES NORTHWEST OF PROSPECT TO 15 MILES
  SOUTH OF EVANS CITY...MOVING EAST AT 25 MPH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 2:25 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Feb 20, 2:25 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
225 PM EST WED FEB 20 2002

PRECIP HAS FINALLY ARRIVED IN WRN PA/NRN WVA BUT STRONG COLD FRONT
AND TSTMS PRECEDING IT WILL PUSH EWD EARLY TNGT AND XPCDT TO CROSS
ZZV ABT 21/00Z AND FKL-PIT-MGW LINE ABT 21/03Z AND E OF RDG CNTYS
BY 21/06Z. SYSTEM SO FAR HAS HAD A HISTORY OF HAIL AND GSTY WINDS
AOA 45 KTS...WB ZERO ABT 6.0K...LWR LVL WINDS VAD NR 50KTS. DECIDED
TO ISSUE WIND ADVISORY FOR CWA EARLY TNGT SINCE GOOD CHC STRONG GSTY
WINDS COULD BE TRANSLATED DOWN TO SFC IN TSTMS.
NOW STATEMENTS WILL BE ISSUED AS TSTMS IN SWRN OHIO TRANSLATE EWD.
OTRW 5H LOW IN UPPER MIDWEST WILL MOVE INTO ERN GT LKS THRU PD
THEN NEWD THRU ST LWR VLY. CYC FLOW/CAA ALOFT AND SPOKES PVA
SHLD PRODUCE CHC POPS THRS/THRS NGT. 850 TEMPS DIP TO MINUS 10
ON FRI AND TRAJ WILL HAVE TO BECOME MORE NW FRI FOR SW-...AT ANY RATE
INTROUDCED CHC SW- FRI/FRI NGT.

GOT TO GO.

.PBZ...
MD...WIND ADVISORY TIL 10 PM EST TONIGHT MDZ001.
OH...WIND ADVISORY TIL 10 PM EST TONIGHT FOR
     OHZ039>041-048>050-057>059-O68-O69.
PA...WIND ADVISORY TIL 10 PM EST TONIGHT FOR
     PAZ007>009-013>016-020>023-029>032.
WV...WIND ADVISORY TIL 10 PM EST TONIGHT FOR
     WVZ001>004-012-021>023-041.

In the hours before

Special weather statement, Feb 20, 2:38 PM EST, 3 hours 37 minutes before
OHZ039-048-057-058-202030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
238 PM EST WED FEB 20 2002

...THUNDERSTORMS HEADED FOR PARTS OF EAST-CENTRAL OHIO...

THUNDERSTORMS WILL MOVE INTO WESTERN COSHOCTON AND WESTERN
MUSKINGUM COUNTIES AND AFFECT SPRING MOUNTAIN TO NEW GUILFORD TO
FRAZEYSBURG TO WEST OF ZANESVILLE BETWEEN 300 PM AND 330 PM. THE
STORMS COULD PRODUCE HAIL AND STRONG WINDS. HAIL...UP TO 1 INCH HAS
OCCURRED IN SOUTHWEST OHIO AND WINDS HAVE GUSTED TO 40 TO 45 MPH.

THE STORMS WERE MOVING TO THE NORTHEAST AT 40 MPH. BE ALERT...IF THE
STORMS MAINTAIN THEIR STRENGTH OR INCREASE IN INTENSITY....SEVERE
THUNDERSTORM WARNINGS COULD BE ISSUED.

STAYED TUNED TO NOAA WEATHER AND YOUR LOCAL RADIO AND TV FOR FURTHER
INFORMATION AND POSSIBLE WARNINGS AS THESE STORMS APPROACH.
Special weather statement, Feb 20, 3:33 PM EST, 2 hours 42 minutes before
OHZ039-048-057-058-068-202130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
333 PM EST WED FEB 20 2002

...SHOWERS AND THUNDERSTORMS WERE MOVING INTO EAST-CENTRAL OHIO...

SHOWERS AND STORMS WERE JUST MOVING INTO WESTERN COSHOCTON AND
MUSKINGUM COUNTIES. THE STORMS WERE MOVING NORTHEAST ABOUT 45 MPH.
LOOK FOR BRIEF HEAVY RAIN...HAIL BETWEEN ONE HALF AND THREE QUARTERS
OF AN INCH...AND WIND GUSTS TO 45 MPH.

THE STORMS HAVE SHOWN SOME DIMINISHING OVER THE PAST HOUR.
HOWEVER...STAY ALERT...THESE STORMS COULD STRENGTHEN AND SEVERE
THUNDERSTORM WARNINGS COULD BE ISSUED.

STAYED TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL RADIO AND TV FOR
MORE INFORMATION AS THESE STORMS MOVE EAST.

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.